Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 169, NWS Albuquerque, NM

September 15, 2016De Baca County, Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 15, 2016, 11:38 AM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 11:38 AM MDT (17:38 UTC)
Expired
Sep 15, 2016, 12:30 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties De Baca County, NM, Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 136 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WUUS55 KABQ 151738
SVRABQ
NMC011-019-151830-
/O.NEW.KABQ.SV.W.0169.160915T1738Z-160915T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1138 AM MDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO...
  SOUTHWESTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO...

* UNTIL 1230 PM MDT.

* AT 1138 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH
  OF VAUGHN...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  WEST CENTRAL DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 185 AND 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

&&

LAT...LON 3434 10526 3435 10531 3453 10531 3466 10472
      3437 10466
TIME...MOT...LOC 1738Z 259DEG 28KT 3445 10522 

HAIL...1.00IN
WIND...60MPH
 
$$

40
1 follow-up statement
219 
WWUS55 KABQ 151759
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 AM MDT THU SEP 15 2016

NMC011-019-151830-
/O.CON.KABQ.SV.W.0169.000000T0000Z-160915T1830Z/
DE BACA-GUADALUPE-
1159 AM MDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MDT
FOR WEST CENTRAL DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES...

AT 1158 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF VAUGHN...AND IS DRIFTING EAST AT 10 MPH. 

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 185 AND 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DANGEROUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY
FROM WINDOWS.

&&

LAT...LON 3434 10526 3435 10531 3453 10531 3466 10472
      3437 10466
TIME...MOT...LOC 1758Z 259DEG 28KT 3448 10504 

HAIL...1.50IN
WIND...60MPH
 
$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:00 AM MDT, 5 hours 38 minutes earlier.

Area forecast discussion, Sep 15, 6:00 AM MDT, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
600 AM MDT THU SEP 15 2016

.AVIATION...
12Z TAF CYCLE
Areas of MVFR across the eastern plains of NM, even local IFR and
in vicinity of Moreno Valley LIFR CIGS and fog. TAF sites most
likely impacted will be KROW, KTCC and KLVS, though the latter
still not getting a fcst due to no available data availability. A
few patches of MVFR conditions may still briefly develop westward
across the central and ne highlands, even to the east slopes of
central mt range, but will be the exception rather than the rule.
A few lines and clusters of TSRA also will linger into mid or late
morn across the eastern plains before diminishing or moving into
TX. These will also likely produce associated MVFR CIGS. All the
low CIGS and fog will revert back to VFR between 15Z and 18Z
Elsewhere VFR conditions prevail and are generally forecast to
persist. Yet another round of widely sct to sct TSRA expected to
develop over and a short distance either side of central mt chain
and progress east into the plains this aftn into tonight. Expect
potential TSRA impacts at KLVS and a little later KTCC and KROW.
Slight to moderate chance of TSRA impacts at KSAF, KAEG and KABQ
mainly between 21Z and 03Z. 43

&&

.PREV DISCUSSION...355 AM MDT THU SEP 15 2016...
.SYNOPSIS...
Subtropical moisture will continue to flow northward over northern
and central New Mexico today. The atmosphere will destabilize and
allow showers and thunderstorms to form favoring central and
eastern areas this afternoon and tonight. Another round of severe
weather will be possible across the east. A back door cold front
will impact eastern portions of the forecast area on Friday and
focus the storms there. Moisture levels will gradually dry during
the weekend as a Pacific low reforms well to the west and
southwest of the state. Temperatures will gradually warm during
this period and return to near normal status by Sunday. Moisture
will eventually flow northward back over the state sometime next
week. This is when the Pacific low draws closer to the state.
Shower and thunderstorm chances increase as a result.

&&

.DISCUSSION...
Near term weather highlights include another round of severe
storms possible this afternoon and evening. Shear profiles and
moisture levels change only slightly compared to yesterday and
early this morning. Models really pointing towards enhanced storm
activity across central areas so bought off on this and increased
PoP's for the Rio Grande Valley.

Gradual drying trend across the western half on Friday although a
back door cold front will provide a catalyst for storm coverage
across the east.

The weekend is now looking more and more dry with warmer
temperatures. This is especially so across western/central areas. The
models have been hinting at a cut off low over southern
Calif/northern Baja for awhile but they like to jump around on the
position.

The above mentioned low is expected to usher higher moisture
levels northward and over the state as next week progresses. How
much is still a big question. Expect the low position to bounce
around a bit. ECMWF maintains more tropical influence from a
system moving northward along the coastline. The GFS is much less
bullish in the northward moving tropical system.

50

&&

.FIRE WEATHER...
Upper low near Yellowstone NP will continue to the east northeast
today and tonight, while the broad southward-extending trough
fills as it comes across the central Rockies, scraping north NM.
As a result the flow aloft will have more of a westerly component,
dragging some drier air into west NM. While low lvl moisture is a
bit less across much of central NM either side of the Sandias and
Manzanos computer fcst models, espec the NAM still indicated some
spotty showers and storms developing across or just west of the
Rio Grande Valley. There is some potential that less will develop
than models indicate, but what does develop may be bordering on
dry or at least have pretty small wetting footprints. Farther west
very few or no storms are expected today through Sat and perhaps
even Sun, though the Gila region may wet up a little Sat or Sun.
The eastern plains and west to the east slopes of the central mtn
chain will still have a good chance of showers and storms today and
Fri, a few of which may again be quite strong to severe, plus any
storm will have heavy rain potential. A back door cold front
pushing south and west across the east half of the state Fri will
help to fire additional storms in the east. Aftn temps will be
higher for most areas Thu and Fri, except a modest cooldown of just
a few degrees in the far northeast Fri. RH values will lower a
little each day, except some modest rises behind the back door
front. No ventilation concerns with mostly good to excellent
values, the except will be Sun and Mon when most locales should see
at least one category reduction.

Yet another west coast trough aloft will drop down over or just
west of the northern Baja CA area over the weekend. It is depicted
by most fcst models to drift even a little farther offshore Sun and
Mon, then weaken a bit as it heads toward the sw U.S. in the Tue to
Tues night period, though this timing could be a bit fast. With the
low so far west of the state over the weekend into Mon, high
pressure ridge aloft will build over the state which will limit
wetting rains across the state, espec. west then north NM. Moisture
from the advancing closed low turned trough should reach NM in the
Tue to Wed period with a potentially significant spike in showers
and storms for a good portion, if not all, of the fcst area. ECMWF
model is still a little slower than the GFS model with this
scenario. High temps will be mostly at or below normal Sat then
near to above normal from Sunday on.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 15, 6:09 AM MDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 AM MDT THU SEP 15 2016

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
609 AM MDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS ACROSS THE
EASTERN PLAINS AND SOUTH CENTRAL MOUNTAINS THIS AFTERNOON AND
EVENING. LARGE HAIL AND STRONG WIND GUSTS ARE THE MAIN THREAT BUT
CANT RULE OUT A TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG TO POSSIBLY SEVERE STORMS ARE EXPECTED ACROSS THE EASTERN
PLAINS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE EASTERN PLAINS
DURING THE AFTERNOON AND EVENING FOR SEVERE STORMS.

50

In the hours before

Local storm report, Sep 15, 7:36 AM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
736 AM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     HAIL             9 SSE FORT SUMNER       34.36N 104.18W
09/14/2016  M1.00 INCH       DE BACA            NM   COCORAHS

&&

EVENT NUMBER ABQ1601391

CML
Special weather statement, Sep 15, 11:24 AM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 AM MDT THU SEP 15 2016

NMZ523-533-151800-
CENTRAL HIGHLANDS-GUADALUPE COUNTY-
1124 AM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GUADALUPE AND EAST
CENTRAL TORRANCE COUNTIES UNTIL NOON MDT...

AT 1124 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF VAUGHN...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VAUGHN.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 187 AND 204.

&&

LAT...LON 3440 10489 3434 10533 3453 10540 3473 10500
TIME...MOT...LOC 1724Z 244DEG 33KT 3445 10526

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:38 PM MDTSpecial Weather StatementABQQuay37 min
Sep 14, 7:43 PM MDTSpecial Weather StatementABQCurry32 min
Sep 14, 8:38 PM MDTSpecial Weather StatementABQMora52 min
Sep 14, 9:18 PM MDTSpecial Weather StatementABQUnion42 min
Sep 14, 9:40 PM MDTSpecial Weather StatementABQDe Baca50 min
Sep 14, 10:07 PM MDTSevere Thunderstorm WarningABQDe Baca, Quay, Roosevelt23 min
Sep 14, 10:29 PM MDTSevere Thunderstorm WarningABQDe Baca, Roosevelt46 min
Sep 14, 10:32 PM MDTSpecial Weather StatementABQQuay28 min
Sep 14, 11:07 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Roosevelt38 min
Sep 14, 11:17 PM MDTSpecial Weather StatementABQUnion28 min
Sep 14, 11:40 PM MDTSpecial Weather StatementABQQuay50 min
Sep 14, 11:50 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt40 min
Sep 15, 12:07 AM MDTTornado WarningABQRoosevelt23 min
Sep 15, 12:29 AM MDTTornado WarningABQCurry, Roosevelt31 min
Sep 15, 12:32 AM MDTSevere Thunderstorm WarningABQCurry, Roosevelt43 min
Sep 15, 12:34 AM MDTSpecial Weather StatementABQUnion41 min
Sep 15, 12:43 AM MDTAreal Flood AdvisoryABQCurry, De Baca, Roosevelt2 hr
Sep 15, 1:04 AM MDTSpecial Weather StatementABQHarding41 min
Sep 15, 1:13 AM MDTSevere Thunderstorm WarningABQCurry, Roosevelt47 min
Sep 15, 1:18 AM MDTSpecial Weather StatementABQUnion42 min
Sep 15, 1:30 AM MDTSevere Thunderstorm WarningABQUnion11 min
Sep 15, 1:37 AM MDTAreal Flood AdvisoryABQUnion83 min
Sep 15, 1:43 AM MDTSevere Thunderstorm WarningABQHarding, San Miguel32 min
Sep 15, 2:19 AM MDTSpecial Weather StatementABQHarding26 min
Sep 15, 2:23 AM MDTSpecial Weather StatementABQQuay52 min
Sep 15, 3:28 AM MDTSpecial Weather StatementABQHarding32 min
Sep 15, 3:33 AM MDTAreal Flood AdvisoryABQHarding, San Miguel117 min
Sep 15, 3:41 AM MDTSevere Thunderstorm WarningABQHarding, San Miguel34 min
Sep 15, 6:19 AM MDTAreal Flood AdvisoryABQHarding, San Miguel116 min
Sep 15, 11:24 AM MDTSpecial Weather StatementABQGuadalupe36 min
Sep 15, 12:12 PM MDTSpecial Weather StatementABQTorrance33 min
Sep 15, 12:17 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln43 min
Sep 15, 12:25 PM MDTSevere Thunderstorm WarningABQTorrance37 min
Sep 15, 12:29 PM MDTSpecial Weather StatementABQValencia31 min
Sep 15, 12:34 PM MDTSpecial Weather StatementABQLincoln26 min
Sep 15, 12:37 PM MDTSpecial Weather StatementABQ38 min
Sep 15, 12:45 PM MDTSevere Thunderstorm WarningABQLincoln33 min
Sep 15, 12:49 PM MDTSevere Thunderstorm WarningABQValencia26 min
Sep 15, 12:52 PM MDTSevere Thunderstorm WarningABQChaves53 min
Sep 15, 1:04 PM MDTSpecial Weather StatementABQ26 min
Sep 15, 1:06 PM MDTSpecial Weather StatementABQGuadalupe24 min
Sep 15, 1:10 PM MDTSpecial Weather StatementABQLincoln35 min
Sep 15, 1:17 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln43 min
Sep 15, 1:30 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln2 hr
Sep 15, 1:39 PM MDTSpecial Weather StatementABQValencia36 min
Sep 15, 1:44 PM MDTSevere Thunderstorm WarningABQChaves46 min
Sep 15, 1:46 PM MDTSevere Thunderstorm WarningABQSocorro, Valencia44 min
Sep 15, 1:52 PM MDTTornado WarningABQChaves, Lincoln23 min
Sep 15, 2:00 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln45 min
Sep 15, 2:04 PM MDTTornado WarningABQChaves26 min
Sep 15, 2:23 PM MDTSpecial Weather StatementABQGuadalupe37 min
Sep 15, 2:29 PM MDTSevere Thunderstorm WarningABQChaves46 min
Sep 15, 2:33 PM MDTSpecial Weather StatementABQLincoln27 min
Sep 15, 2:37 PM MDTTornado WarningABQChaves38 min
Sep 15, 2:41 PM MDTSevere Thunderstorm WarningABQGuadalupe49 min
Sep 15, 2:54 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia2 hr
Sep 15, 2:59 PM MDTAreal Flood AdvisoryABQChaves2 hr
Sep 15, 3:01 PM MDTSpecial Weather StatementABQ29 min
Sep 15, 3:30 PM MDTSpecial Weather StatementABQLincoln30 min
Sep 15, 3:37 PM MDTAreal Flood AdvisoryABQGuadalupe83 min
Sep 15, 3:40 PM MDTSpecial Weather StatementABQ20 min
Sep 15, 4:03 PM MDTSpecial Weather StatementABQOtero27 min
Sep 15, 4:13 PM MDTSevere Thunderstorm WarningABQChaves47 min
Sep 15, 4:18 PM MDTSpecial Weather StatementABQOtero27 min
Sep 15, 4:42 PM MDTAreal Flood AdvisoryABQLincoln, Torrance93 min
Sep 15, 4:49 PM MDTSevere Thunderstorm WarningABQChaves41 min
Sep 15, 4:53 PM MDTSpecial Weather StatementABQGuadalupe37 min
Sep 15, 5:16 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance119 min
Sep 15, 5:19 PM MDTSevere Thunderstorm WarningABQChaves15 min
Sep 15, 5:27 PM MDTSpecial Weather StatementABQLincoln33 min
Sep 15, 5:59 PM MDTSpecial Weather StatementABQRoosevelt31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.